Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Waring's problem for polynomials in two variables

Authors: Arnaud Bodin and Mireille Car
Journal: Proc. Amer. Math. Soc. 141 (2013), 1577-1589
MSC (2010): Primary 11P05; Secondary 13B25, 11T55
Published electronically: November 7, 2012
MathSciNet review: 3020845
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that all polynomials in several variables can be decomposed as the sums of $ k$th powers: $ P(x_1,\ldots ,x_n) = Q_1(x_1,\ldots ,x_n)^k+\cdots + Q_s(x_1,\ldots ,x_n)^k$, provided that elements of the base field are themselves sums of $ k$th powers. We also give bounds for the number of terms $ s$ and the degree of the $ Q_i^k$. We then improve these bounds in the case of two-variable polynomials of large degree to get a decomposition $ P(x,y) = Q_1(x,y)^k+\cdots + Q_s(x,y)^k$ with $ \deg Q_i^k \le \deg P + k^3$ and $ s$ that depends on $ k$ and $ \ln (\deg P)$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11P05, 13B25, 11T55

Retrieve articles in all journals with MSC (2010): 11P05, 13B25, 11T55

Additional Information

Arnaud Bodin
Affiliation: Laboratoire Paul Painlevé, UFR Mathématiques, Université Lille 1, 59655 Villeneuve d’Ascq Cedex, France

Mireille Car
Affiliation: Université Paul Cézanne, Faculté de Saint-Jérôme, 13397 Marseille Cedex, France

Keywords: Several variables polynomials, sum of powers, approximate roots, Vandermonde determinant
Received by editor(s): June 16, 2011
Received by editor(s) in revised form: September 7, 2011
Published electronically: November 7, 2012
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society